Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2008, 7:47 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2008, 7:47 PM CDT (00:47 UTC)
- Expired
- Jun 24, 2008, 8:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 68 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:55 PM CDT | HAIL 1 | Sterling, ND | STILL HAILING WITH PENNEY SIZE STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 2:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1783 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 250047
SVRBIS
NDC015-043-250145-
/O.NEW.KBIS.SV.W.0142.080625T0047Z-080625T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT TUE JUN 24 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 845 PM CDT
* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL. THESE STORMS WERE LOCATED FROM NEAR MCKENZIE TO DRISCOLL TO
NEAR STEELE...THE CENTER OF THE STORMS WERE 27 MILES EAST OF
BISMARCK...AND MOVING EAST AT 50 MPH...ALONG INTERSTATE 94.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STEELE BY 800 PM CDT...
DAWSON AND LAKE ISABEL BY 810 PM CDT...
TAPPEN BY 815 PM CDT...
CRYSTAL SPRINGS BY 825 PM CDT...
THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR WESTERN NORTH DAKOTA.
LAT...LON 4664 10040 4700 10041 4703 9949 4698 9949
4697 9948 4665 9945
TIME...MOT...LOC 0045Z 266DEG 43KT 4684 10017
$$
VINING2 follow-up statements
000
WWUS53 KBIS 250105
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
805 PM CDT TUE JUN 24 2008
NDC015-043-250145-
/O.CON.KBIS.SV.W.0142.000000T0000Z-080625T0145Z/
KIDDER ND-BURLEIGH ND-
802 PM CDT TUE JUN 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN BURLEIGH AND SOUTHERN KIDDER COUNTIES...
AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL. THE CENTER OF THIS CLUSTER OF STORMS WAS LOCATED
NEAR STEELE...OR 41 MILES EAST OF BISMARCK...MOVING EAST AT 49 MPH.
THE SEVERE THUNDERSTORMS WILL BE NEAR...
STERLING...DRISCOLL...STEELE...LAKE ISABEL AND DAWSON NOW
TAPPEN BY 815 PM CDT...
CRYSTAL SPRINGS BY 825 PM CDT...
HAIL UP TO QUARTERS HAS BEEN REPORTED IN STERLING IN BURLEIGH COUNTY
WITH THESE STORMS. IF YOU ARE IN THE PATH OF THE STORMS...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4664 10040 4700 10041 4703 9949 4698 9949
4697 9948 4665 9945
TIME...MOT...LOC 0102Z 266DEG 43KT 4682 9989
$$
VINING000
WWUS53 KBIS 250134
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT TUE JUN 24 2008
NDC015-250142-
/O.CAN.KBIS.SV.W.0142.000000T0000Z-080625T0145Z/
BURLEIGH ND-
832 PM CDT TUE JUN 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLEIGH COUNTY
IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST OUT OF THE COUNTY.
LAT...LON 4698 10008 4699 10012 4701 10012 4703 9949
4665 9945 4664 10009
TIME...MOT...LOC 0132Z 266DEG 43KT 4684 9936
$$
SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:32 AM CDT, 16 hours 15 minutes earlier.
Area forecast discussion, Jun 24, 3:32 AM CDT, 16 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 332 AM CDT TUE JUN 24 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE CONVECTIVE CHANCES TODAY THROUGH THURSDAY NIGHT. BIGGEST CONCERN WILL BE THE TODAY/TONIGHT PERIOD...AND THEN THE THURSDAY/THURSDAY NIGHT PERIOD WHERE SEVERE WEATHER CHANCES INCREASE SUBSTANTIALLY. WILL UTILIZE A GENERAL MODEL BLEND...AS ALL MODELS IN DECENT AGREEMENT WITH TIMING AND PLACEMENT OF MAIN FEATURES. CURRENTLY...A MID/UPPER LEVEL SHORT WAVE TROUGH HAS PUSHED EAST OF THE REGION THIS EARLY MORNING...ALONG WITH ITS ASSOCIATED WEAK SURFACE TROUGH. THESE FEATURES WERE RESPONSIBLE FOR SOME SEVERE WEATHER THE OTHER EVENING ACROSS MY EASTERN COUNTIES...WITH THE REMNANTS OF THIS CONVECTION FADING AWAY OVER SOUTH CENTRAL ND. OUR NEXT SYSTEM/UPPER LEVEL WAVE IS ALREADY MOVING INTO WESTERN MONTANA...RESULTING IN A DEVELOPING LEE SIDE SURFACE TROUGH STRETCHED ACROSS THE NORTHERN HIGH PLAINS OF MT AND WY. AHEAD OF THE SURFACE TROUGH TODAY WE WILL SEE SOUTH-SOUTHEASTERLY WINDS INCREASING...RESULTING IN WAA AND MOISTURE ADVECTION INTO THE NORTHERN PLAINS. WITH SFC DEWPOINTS CLIMBING INTO THE LOWER 60S AND DAYTIME HIGHS CLIMBING UP INTO THE 80S...ATMOSPHERIC INSTABILITY WILL RAPIDLY INCREASE THROUGHOUT THE DAYTIME HOURS. THIS SETS THE STAGE FOR THUNDERSTORMS DEVELOPING AS THE LEE SIDE TROUGH ADVECTS INTO WESTERN ND EARLY THIS AFTERNOON...AND AS THE UPPER LEVEL S/WV TROUGH SLIDES EAST INTO THE LOCAL REGION. EXPECTING A MUCH GREATER COVERAGE OF STORMS THAN WHAT WE SAW YESTERDAY...AS THIS FRONTAL SYSTEM IS MUCH STRONGER ALONG WITH MORE FAVORABLE SHEAR PROFILES FOR ORGANIZED CONVECTIVE ACTIVITY. PLENTY OF UPPER LEVEL SUPPORT FOR LARGE SCALE ASCENT AS ALL MODELS PUT A BULLS-EYE OF DIVERGENCE OVER CENTRAL ND BY 0Z. THINKING RIGHT NOW IS SOME SHOWERS SHOWING UP LATER THIS MORNING OVER MY NORTHWEST CLOSER TO THE BEST ISENTROPIC ASCENT...THEN MORE WIDESPREAD DEVELOPMENT WEST EARLY THIS AFTERNOON AS LOW LEVEL CONVERGENCE AND MID/UPPER LEVEL DYNAMICS START TO UTILIZE THE INCREASING CAPE. THE TROUGH AXIS/FRONTAL BOUNDARY WILL THEN BE THE FOCUS FOR ONGOING CONVECTION THROUGH THE AFTERNOON AND EVENING HOURS AS IT PROGRESSES EAST ACROSS THE FORECAST AREA. STRONG TO SEVERE STORMS ARE LIKELY...WITH SPC PUTTING MUCH OF THE CWA IN THE 30 PERCENT PROBABILITY FOR SEVERE HAIL AND DAMAGING WINDS. ISOLD TORNADIC ACTIVITY ALSO POSSIBLE WITH THE SIG TOR PARAMETER MAXIMIZED OVER SOUTH CENTRAL ND AND SPC PAINTING A 5 PERCENT PROB HERE WHERE THE SFC WARM FRONT WILL BE LOCATED AND MOISTURE ADVECTION/POOLING MAY BE MAXIMIZED. MOST IF NOT ALL CONVECTION WILL HAVE PUSHED EAST BY AROUND MIDNIGHT TONIGHT. WEAK CAA AND DRY CANADIAN AIR WILL MOVE IN BEHIND THIS SYSTEM FOR WEDNESDAY UNDER A WEAK SURFACE HIGH PRESSURE. THE ATMOSPHERE BECOMES UNSTABLE AGAIN HOWEVER DURING THE AFTERNOON...PLUS EMBEDDED SHORT WAVE IMPULSES IN OUR WESTERLY FLOW ALOFT ADVECT ACROSS THE REGION. THUS WILL CONTINUE OUR SLIGHT CHANCE FOR THUNDER THROUGH WED NIGHT. ANOTHER ROUND OF ORGANIZED STRONG TO SEVERE STORMS IS IN THE OFFING FOR THURSDAY/THURSDAY NIGHT. LOOKS LIKE ALMOST AN IDENTICAL PATTERN TO WHAT WE WILL SEE TODAY AND TONIGHT WITH ANOTHER FRONTAL BOUNDARY AND UPPER LEVEL TROUGH MOVING THROUGH THE REGION. MINIMAL CHANGES WERE NEEDED HERE...BUT DID INTRODUCE THE CHANCE FOR SEVERE WEATHER. .LONG TERM...FRIDAY THROUGH TUESDAY... LINGERING SHOWERS AND THUNDERSHOWERS WILL PERSIST BEHIND THE SURFACE TROUGH FRIDAY AS THE UPPER LEVEL COLD POOL COMES ACROSS THE STATE. THE GFS40 TQ INDEX IS OVER 16 THROUGH THE EVENING HOURS. THIS POINTS TOWARD COLD POOL CONVECTION. THE REMAINDER OF THE EXTENDED PERIOD BRINGS A LARGE RIDGE OVER THE WESTERN HALF OF THE NATION. WEAK IMPULSES MOVING SOUTHEAST DOWN THE FRONT OF THE RIDGE MAY BRING SOME NOCTURNAL THUNDERSTORMS TO THE AREA. && .AVIATION... MORE CONVECTION IS ON TAP FOR TUESDAY. I USED THE WRF 4KM MODEL FOR LOCATION AND TIMING OF THE THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE. THE STRONGEST AND MOST ORGANIZED ACTIVITY WILL FORM IN A LINE IN WESTERN NORTH DAKOTA AROUND 22Z AND THEN PROGRESS EAST TO JMS BY 04Z WEDNESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/RSL
Hazardous weather outlook, Jun 24, 1:07 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 107 PM CDT TUE JUN 24 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 107 PM CDT TUE JUN 24 2008 /1207 PM MDT TUE JUN 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT GOOD CHANCES FOR ORGANIZED CONVECTION WILL CONTINUE ACROSS WEST AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SOME THUNDERSTORMS WILL LIKELY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS..AND DANGEROUS CLOUD TO GROUND LIGHTNING THE MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTHWEST AND SOUTH CENTRAL. STAY TUNED TO LOCAL MEDIA OR YOUR NATIONAL WEATHER SERVICE FOR POSSIBLE WATCHES AND WARNINGS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED THUNDERSTORM CHANCES ARE FORECAST THROUGH FRIDAY. A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... TWH
In the hours before
Local storm report, Jun 24, 5:44 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 NW DICKINSON 46.94N 102.86W
06/24/2008 E0.88 INCH STARK ND PUBLIC
&&
SWICHELocal storm report, Jun 24, 6:00 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 3 N HAZEN 47.34N 101.62W
06/24/2008 M1.50 INCH MERCER ND LAW ENFORCEMENT
MERCER COUNTY SHERIFF REPORT. 50 MPH...BOTH CONTINUING AT
TIME OF THIS REPORT.
&&
JP MARTINLocal storm report, Jun 24, 6:01 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
601 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 SSW MOTT 46.31N 102.37W
06/24/2008 M1.75 INCH HETTINGER ND TRAINED SPOTTER
LASTED 5 MINUTES FROM 550 PM CDT TO 555 PM CDT.
&&
JP MARTINLocal storm report, Jun 24, 7:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 7 W ALMONT 46.73N 101.65W
06/24/2008 E1.75 INCH MORTON ND PUBLIC
7 WEST ALMONT TO 6 WEST ALMONT. REPORT THROUGH SHAVE
SEVERE HAIL VERIFICATION EXPERIMENT. HAIL 5 INCHES DEEP
ON WEST AND NORTH SIDE OF HOUSE. SIDING DAMAGED. HAIL
LASTED UNTIL 622 PM CDT.
&&
JP MARTINLocal storm report, Jun 24, 7:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 20 W SELFRIDGE 46.04N 101.34W
06/24/2008 E1.75 INCH SIOUX ND LAW ENFORCEMENT
&&
SWICHELocal storm report, Jun 24, 7:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 19 S LEITH 46.08N 101.64W
06/24/2008 E0.75 INCH GRANT ND TRAINED SPOTTER
LASTED 5 MINUTES.
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:36 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 54 min |
| Jun 24, 7:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Sioux | 59 min |
| Jun 24, 8:28 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, LaMoure, Logan, Stutsman | 62 min |
| Jun 24, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 61 min |
| Jun 24, 8:45 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 60 min |
| Jun 24, 9:18 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 42 min |
| Jun 24, 9:33 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.